Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Wichita, KS

April 19, 2017Ellsworth County, Lincoln County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2017, 6:40 PM CDT for Ellsworth County, Lincoln County, Saline County, Kansas. It was in force for 65 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2017, 6:40 PM CDT (23:40 UTC)
Expired
Apr 19, 2017, 7:45 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Ellsworth County, KS, Lincoln County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 145 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:47 PM CDTHAIL 25 Nw Ellsworth, KS
Apr 19, 6:55 PM CDTHAIL 1.252 W Ellsworth, KSHALF DOLLAR SIZE HAIL REPORTED AT 9TH AND OLD 40 WEST OF ELLSWORTH.
Apr 19, 7:04 PM CDTHAIL 1Ellsworth, KS
Apr 19, 7:04 PM CDTHAIL 1.25Ellsworth, KS
Apr 19, 7:09 PM CDTHAIL 1.252 Sw Kanopolis, KS
Apr 19, 7:15 PM CDTHAIL 11 Nw Kanopolis, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS53 KICT 192340
SVRICT
KSC053-105-169-200045-
/O.NEW.KICT.SV.W.0052.170419T2340Z-170420T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
640 PM CDT WED APR 19 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Lincoln County in central Kansas...
  Ellsworth County in central Kansas...
  Saline County in central Kansas...

* Until 745 PM CDT

* At 638 PM CDT, severe thunderstorms were located along a line
  extending from near Minneapolis to near Wilson, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Trained weather spotters have reported 1 and a quarter 
           inch hail near Beverly.  . 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Salina, Ellsworth, Wilson, Kanopolis, Lincoln, Assaria, Brookville,
  Smolan, Beverly, New Cambria, Falun, Glendale, Westfall, Salina
  Airport, Ellsworth Airport, Kanopolis State Park, Kipp and
  Kanopolis Lake.

This includes the following highways...
 Interstate 135 between Mile Markers 80 and 95.
 Interstate 70 between Mile Markers 206 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 9793 3896 9793 3896 9737 3886 9737
      3865 9754 3864 9848 3870 9849 3896 9848
TIME...MOT...LOC 2338Z 275DEG 25KT 3915 9775 3876 9847 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

METZGER
2 follow-up statements
392 
WWUS53 KICT 192350
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
650 PM CDT WED APR 19 2017

KSC053-105-169-200045-
/O.CON.KICT.SV.W.0052.000000T0000Z-170420T0045Z/
Lincoln KS-Ellsworth KS-Saline KS-
650 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN LINCOLN...ELLSWORTH AND SALINE COUNTIES...

At 647 PM CDT, severe thunderstorms were located along a line
extending from near Minneapolis to 6 miles southeast of Wilson,
moving east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters have reported 2 inch hail 5 miles 
         Northwest of Ellsworth. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Salina, Ellsworth, Wilson, Kanopolis, Lincoln, Assaria, Brookville,
Smolan, Beverly, New Cambria, Falun, Glendale, Westfall, Salina
Airport, Ellsworth Airport, Kanopolis State Park, Kipp and Kanopolis
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.  

This storm has intensified rapidly in the past five minutes.  Very 
large hail has been reported with this storm.  If you are in central 
Ellsworth county take shelter now!  Hail up to baseballs and a 
possible tornado development is possible with this storm.

&&

LAT...LON 3919 9793 3896 9793 3896 9737 3886 9737
      3865 9754 3864 9848 3870 9849 3896 9848
TIME...MOT...LOC 2347Z 275DEG 25KT 3914 9767 3875 9839 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

METZGER
153 
WWUS53 KICT 200010
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
710 PM CDT WED APR 19 2017

KSC105-200018-
/O.CAN.KICT.SV.W.0052.000000T0000Z-170420T0045Z/
Lincoln KS-
710 PM CDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINCOLN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3896 9737 3886 9737 3865 9754 3864 9825
      3870 9834 3887 9815 3887 9793 3896 9793
TIME...MOT...LOC 0008Z 275DEG 25KT 3913 9749 3874 9821 

$$

KSC053-169-200045-
/O.CON.KICT.SV.W.0052.000000T0000Z-170420T0045Z/
Ellsworth KS-Saline KS-
710 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN ELLSWORTH AND SALINE COUNTIES...

At 708 PM CDT, severe thunderstorms were located along a line
extending from near Wells to Ellsworth, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters have reported 2 inch hail with 
         this storm. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Salina, Ellsworth, Kanopolis, Assaria, Brookville, Smolan, New
Cambria, Falun, Glendale, Salina Airport, Ellsworth Airport,
Kanopolis State Park, Kipp and Kanopolis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9737 3886 9737 3865 9754 3864 9825
      3870 9834 3887 9815 3887 9793 3896 9793
TIME...MOT...LOC 0008Z 275DEG 25KT 3913 9749 3874 9821 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:03 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 19, 3:03 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
303 PM CDT Wed Apr 19 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 303 PM CDT Wed Apr 19 2017

Expecting thunderstorms to develop rapidly along the cold front
around 5pm for Central Kansas, as it continues to move southward and
cooler mid-level air approaches from the west to weaken the cap.
Severe weather is likely with upper level jet winds now spreading
east overtop the unstable airmass which will boost wind shear
values. This combined with very steep mid-level lapse rates could
result in large hail greater than 2 inches, as long storms can stay
discrete long enough before they transition to a line and anvil
seeding begins. Damaging winds will become the primary threat as the
storms transition into a line. There is a small chance for a tornado
to occur before sunset if a thunderstorm outflow boundary moves
perpendicular to the frontal boundary and a strong updraft develops
over that intersection of the two boundaries.

Surface high pressure will build into the area on Thursday with rain
showers tapering off across Southeast Kansas by Thursday afternoon.
Daytime highs will be cooler than Wednesday and closer to seasonal
averages. Meanwhile the next weather system is currently offshore
from the Northwest coastline and will move southeast across the
Rockies on Thursday night. Showers/embedded thunderstorms will
spread northward from Oklahoma into Kansas ahead of this weather
system for late Thursday night. The showers/storms look to become
more numerous during the day on Friday/Friday night as low-level
moisture transport increases ahead of deepening upper level PV wave,
especially for locations south of highway 54. Some of those
locations could see heavy rainfall at times with amounts of 1 to 3
inches possible, this combined with tonights and Thursday morning
rainfall could push the one to three day totals into the 2-4 inch
range with some locally higher amounts possible. Minor flooding and
rises on rivers across Southeast Kansas are conceivable, therefore
we will hoist a flood watch for late Thursday night-Friday night.

The wind shear will be very strong ahead of the main PV wave Friday
afternoon over Southeast Kansas but elevated instability is limited,
however the strong upper level forcing ahead of the PV wave itself
could still generate a few strong thunderstorms. Daytime
temperatures will be cool and below normal on Friday as the surface
front remains south of the area. The cool below normal temperatures
will continue into Saturday as rain showers quickly dwindle over
Southeast Kansas Saturday morning.

.LONG TERM...(Sunday through Wednesday)
Issued at 303 PM CDT Wed Apr 19 2017

Modest upper level riding will develop over the central plains on
Sunday with a deep meridional trough digging across the Southeast
states on Monday. This will sweep out all of remaining rich gulf
moisture from the entire US and push it all the way into the
southern areas of the Gulf of Mexico region. Therefore confidence is
high that dry weather will prevail on Sunday into early next week
before some recovery of moisture pushes back northward for
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM CDT Wed Apr 19 2017

Did somewhat of an overhaul of the TAFs given latest trends. This
afternoon, the MVFR deck of CU will continue along and east of
I-35 until late evening when diurnal heating dissipates enough.
Most locations in these clouds will be SCT-BKN025.

Several models now showing a faster progression of the front over
the region. We focused on the length of which the models held
onto convection behind the advancing front and decreased that
significantly.

What this means for aviation is that storms will develop along a
pre-frontal trough across central Kansas around 23z and move
southeast. Some of these could be severe. A cold front will
advance and move through the area behind the trough. This will
occur from about 01z at KRSL to around 12z at KCNU. As the front
passes, it should mark the end of the precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    53  68  50  55 /  60  10  40  90
Hutchinson      51  68  48  53 /  60   0  20  80
Newton          51  67  48  54 /  60  10  20  80
ElDorado        53  68  50  55 /  70  20  30  90
Winfield-KWLD   55  67  51  56 /  50  30  50  90
Russell         47  70  47  54 /  40   0  10  70
Great Bend      48  70  47  52 /  50   0  20  80
Salina          49  69  48  55 /  70   0  10  70
McPherson       50  68  47  53 /  70   0  20  80
Coffeyville     58  66  53  60 /  60  80  70  90
Chanute         56  66  51  57 /  60  60  40  90
Iola            55  67  50  57 /  60  50  30  80
Parsons-KPPF    57  66  52  58 /  60  80  60  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from late Thursday night through Saturday morning
for KSZ069-083-092>096-098>100.

Wind Advisory until 7 PM CDT this evening for KSZ032-033-047>053-
067>069-082-083-091>093.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...KRC
Hazardous weather outlook, Apr 19, 3:59 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
359 PM CDT Wed Apr 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
359 PM CDT Wed Apr 19 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong winds will continue through the late afternoon hours. Please
see the latest wind advisory in effect.

Thunderstorms will develop and affect central Kansas through the
evening hours and then form a line of storms and continue to move
southward. The greatest risk for severe storms is expected across
central Kansas and portions of south central Kansas. The primary
threats will be large hail around two inches and damaging winds to
70 mph. A brief tornado is also possible until sunset over central
Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another powerful storm system will affect the area Thursday night
through Saturday. A few strong storms will be possible on Friday
afternoon and evening, generally east of the Kansas turnpike.
Excessive rainfall and minor lowland flooding is likely Friday and
Friday night across much of the area, including significant rises on
some rivers and creeks. See latest flood watch for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into the late evening hours across
central Kansas today.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Apr 19, 5:45 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             9 N SYLVAN GROVE        39.14N 98.39W
04/19/2017  E1.00 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

RBL
Local storm report, Apr 19, 5:55 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             9 NW SYLVAN GROVE       39.10N 98.51W
04/19/2017  E1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Apr 19, 6:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             W LINCOLN               39.04N 98.15W
04/19/2017  E1.00 INCH       LINCOLN            KS   TRAINED SPOTTER

            QUARTER HAIL REPORTED ONE MILE WEST OF LINCOLN ON K-18.

&&

CDJ
Local storm report, Apr 19, 6:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             LINCOLN                 39.04N 98.15W
04/19/2017  E1.00 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Apr 19, 6:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             5 E LINCOLN             39.04N 98.06W
04/19/2017  E1.00 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Apr 19, 6:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             9 E LINCOLN             39.04N 97.98W
04/19/2017  E1.25 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:45 AM CDTWind AdvisoryICTBarton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more7 hr
Apr 19, 3:22 PM CDTFlood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 7 more60 hr
Apr 19, 4:51 PM CDTSpecial Weather StatementICTLincoln24 min
Apr 19, 5:14 PM CDTSevere Thunderstorm WarningICTLincoln46 min
Apr 19, 5:51 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.